Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 43, NWS Buffalo, NY

April 6, 2022

NWS Buffalo, NY issued this small craft advisory at Apr 6, 2022, 4:33 AM EDT. It took effect at Apr 6, 2022, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 4:33 AM EDT (08:33 UTC)
In effect from
Apr 6, 2022, 12:00 PM EDT
Expired
Apr 7, 2022, 4:17 AM EDT
In force
16 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

327 
WHUS71 KBUF 060833
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
433 AM EDT Wed Apr 6 2022

LOZ042-061645-
/O.NEW.KBUF.SC.Y.0043.220406T1600Z-220407T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
433 AM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM EDT
THURSDAY...

* WHAT...East winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From noon today to 5 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-061645-
/O.NEW.KBUF.SC.Y.0043.220406T1900Z-220407T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
433 AM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
5 AM EDT THURSDAY...

* WHAT...Southeast winds 15 to 20 knots and waves 3 to 5 feet
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...From 3 PM this afternoon to 5 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
794 
WHUS71 KBUF 061402
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1002 AM EDT Wed Apr 6 2022

LOZ042-070000-
/O.CON.KBUF.SC.Y.0043.220406T1600Z-220407T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1002 AM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...East winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-070000-
/O.CON.KBUF.SC.Y.0043.220406T1900Z-220407T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1002 AM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 5 AM EDT THURSDAY...

* WHAT...Southeast winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...From 3 PM this afternoon to 5 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
032 
WHUS71 KBUF 062045
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
445 PM EDT Wed Apr 6 2022

LOZ042-070445-
/O.CON.KBUF.SC.Y.0043.000000T0000Z-220407T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
445 PM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...Southeast winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-070445-
/O.CON.KBUF.SC.Y.0043.000000T0000Z-220407T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
445 PM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...Southeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
337 
WHUS71 KBUF 070228
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1028 PM EDT Wed Apr 6 2022

LOZ042-070900-
/O.CON.KBUF.SC.Y.0043.000000T0000Z-220407T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1028 PM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...Southeast winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-070900-
/O.CON.KBUF.SC.Y.0043.000000T0000Z-220407T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1028 PM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...Southeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

EAJ
809 
WHUS71 KBUF 070817
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
417 AM EDT Thu Apr 7 2022

LOZ042-043-070930-
/O.CAN.KBUF.SC.Y.0043.000000T0000Z-220407T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
417 AM EDT Thu Apr 7 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 6, 4:24 AM EDT, 9 minutes earlier.

Area forecast discussion, Apr 6, 4:24 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
424 AM EDT Wed Apr 6 2022

.SYNOPSIS...
Mild conditions will continue today, with a southeast wind
maintaining dry conditions across the region...this after a few
rain showers pass across the Southern Tier this early morning.
A frontal boundary will push a band of rain across the region
tonight. Seasonal temperatures will remain Thursday and Friday
behind the front, however clusters of rain showers will continue
to linger across the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radars this early morning display an area of rain across
the Southern Tier. This, the outer bands of a storm system that is
advancing from the mid Atlantic states to off the Jersey Shore.

As this activity ends shortly after sunrise this morning, our region
will remain dry through a good portion of the afternoon hours.

Southeast flow will aid in pushing temperatures into the upper 50s
to mid 60s...with the warmest areas near the Lake Erie shoreline and
across the Lake Plain where air flow will downslope off the hills.

A vertically stacked low will remain across the Western Great Lakes
this period, with an occluded front pushing a band of rain across
our region this evening and overnight. Aiding in lift will be a LLJ
around 40 to 50 knots, that with the addition of Atlantic moisture
will bring a light to moderate band of rain to the region through
tonight. Rainfall will range between a quarter and two-thirds of an
inch...with greater totals across the higher terrain, while across
the Lake Plain a southeast to southerly downslope flow will lower
overall rainfall totals.

In addition to the rain, the southeast winds will also become gusty
in traditional spots...with areas west of the Chautauqua Ridge
gusting upwards to 35 mph late this afternoon and evening before the
rain sets in...while winds may gust up to 40 mph off the Tug Hill
overnight with a stronger flow aloft. After the rain steepens the
inversion near the surface strong gusts will become less frequent.

It will remain mild overnight, with the frontal boundary pushing
across our region late. Overnight lows will range through the
40s...warmest near the Genesee Valley and Finger Lakes.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A vertically stacked upper low will slowly inch its way across the
Great Lakes Thursday through Friday night. The primary surface
cyclone with this system will occlude over the western Great Lakes,
while secondary development occurs along a frontal zone over the mid-
Atlantic states. Steady rain along and ahead of the slow eastward
moving cold/occluded frontal boundary will last for much of the day
Thursday from the Genesee Valley eastward. Mid level dry slot
working into the area behind the front will diminish the rain across
western New York.

Deep southerly flow will develop ahead of the boundary along the
eastern seaboard. Precipitable water values exceeding 1 inch (about
2 standard deviations above normal) will be drawn northward. This
scenario is indicative of moderate to heavy rain potential with a
band of 1 to 2 inches of rainfall likely for areas east of the
Finger Lakes, including the North Country where the more favorable
area will be on the southern Tug Hill where southerly flow would
upslope into terrain areas. Some minor flooding of low lying areas
is not out of the question in this area. For now, will place the
potential for heavy rainfall and localized flooding in the HWO
product with WPC indicating a marginal risk for excessive rainfall
in their Day 3 outlook.

Following the exit of the widespread rain east of Lake Ontario, the
deep mid level trough will slowly move across the Great Lakes
Thursday night through Friday. A series of shortwaves rounding the
base of the longwave trough will cross the region and produce
periods of enhanced lift and scattered to numerous showers. Cold air
aloft and surface heating will result in some diurnal cycling of
rain chances as well, with a greater chance of showers Thursday
evening across Western NY, and again Friday afternoon and evening
across inland areas away from the stabilizing influence of the cold
lake waters. Forecast soundings suggest the boundary layer will
remain warm enough for all rain through Friday evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Unsettled weather continues into the weekend as the deep longwave
trough slowly moves east from the Great Lakes into the Northeast,
weakening with time. Deep moisture associated with the trough and
decaying surface low will maintain chances for scattered showers
Friday night. Temperatures may cool enough in the second half of the
night that some wet snow may begin to mix in across the higher
terrain. The main trough axis will finally cross the region on
Saturday, with more widespread chances for showers during the day.
Otherwise, it will be a relatively cool with ongoing CAA ahead of
the trough axis.

Shower coverage will then begin tapering off Saturday night as high
pressure builds in from the west. Slightly better chances for
lingering precip will lie east of the lakes overnight, with some
minor lake and upslope enhancement possible as 850H temps fall to 7/-
8C by daybreak Sunday. The deep trough will depart off the east
coast Sunday, with a ridge of high pressure building into the Ohio
Valley and Great Lakes. By the afternoon, dry weather and clearing
skies will be found across much of the area. Temperatures will
remain on the cooler side, but closer to climatological normals
compared to Saturday.

Monday, a mid/upper level ridge will build east towards the Ohio
Valley while the surface ridge drifts to the east coast. Increasing
warm advection in this pattern will set the stage for the first day
of a warming trend on Monday. However a southwest wind will keep
Buffalo and vicinity, as well as NW Jefferson County several degrees
cooler with the flow off the cool lake waters. Long range guidance
then begins indicating some notable spread with a potential
shortwave cresting the upper ridge and bringing rain showers to the
region Monday evening through Tuesday. Will cap PoPs at just a
slight chance until these features come into better focus.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
For the 06Z TAFS, VFR flight conditions are found across the TAF
sites. Light rain is spreading northward across the southern
Tier...and may clip the KJHW airfield briefly through sunrise.

Thereafter easterly flow will become southeasterly through the
day...with VFR flight conditions.

The next wave of rain will be ahead of an occluding frontal
boundary. Rain will reach the western TAF sites around 00Z...and
push eastward through the night. Especially for KROC and KART an
additional surge of Atlantic moisture could bring lowering
visibilities to low end MVFR overnight. Behind the frontal boundary
ceiling heights will lower to IFR...and possibly LIFR across the
higher terrain of the Southern Tier late tonight.

Outlook...

Thursday through Saturday...Areas of MVFR with rain showers likely.
Sunday...Mainly VFR.

&&

.MARINE...
An easterly flow today will increase across Lake Ontario, with winds
and waves pushing past small craft criteria on the western half of
the Lakes. Ahead of a frontal boundary these easterly winds will
veer to southeast and southerly tonight, pushing the higher wave
heights into the central and northern portion of the Lake. This will
allow for the small craft advisories to end late tonight...even
though a off shore wind around 20 knots will continue towards
Thursday morning.

As the pressure gradient relaxes behind the frontal boundary
passage, winds and waves will diminish on the Lakes for Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to 5 AM EDT
         Thursday for LOZ043.
         Small Craft Advisory from noon today to 5 AM EDT Thursday
         for LOZ042.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...Hitchcock/TMA
LONG TERM...PP
AVIATION...Thomas
MARINE...Thomas

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.